Doctors have issued a warning about cough medicines containing codeine after a 14-year-old girl in Ireland became the first-known case of acute confusion attributed to its use.

The case, published in BMJ Case Reports, attributed the teen’s symptoms, including the inability to create new memories, to excessive consumption of cough medicine containing codeine. Symptoms of codeine intoxication often include central nervous system depression, respiratory depression, severe itching of the skin, and flushing.

Codeine is an opioid widely prescribed to treat mild to moderate pain, although it can also be prescribed within cold and cough medicines — in Ireland, it's available for over-the-counter purchase. In recent years, many have expressed concerns over the use of the drug in pediatric settings due to its potential harmful effects, which, in some instances, include death. 

The American Academy of Pediatrics first warned against prescribing codeine to children in 1997, citing the lack of evidence supporting codeine-containing cough remedies. However, these cough suppressants remain a favorite among many parents despite safety concerns.

According to the case report, the teen experienced five days of fluctuating confusion and anterograde amnesia before her parents took her to the ER. In addition to acute confusion, she had been sleeping for up to 20 hours a day, had a shortened attention span, and was suffering from intermittent headaches.

“The amnesia and confusion fluctuated throughout the day and the symptomatology was unusual," the report said. "The patient falsely reported completing tasks; for example, she claimed to have showered when it was apparent to her mother that she had not showered. Additionally, she was noted to be switching languages during her homework.”

Before the onset of these symptoms, the teen had taken two to three spoonfuls of a codeine cough suppressant for 15 days to treat a flu-like illness. This exceeded the maximum recommended duration of usage — three days.

Authors of the case report warn this is just one of many cases highlighting the use of codeine in a pediatric setting. Earlier this year, the Food and Drug Administration announced it would evaluate the potential risks associated with codeine-containing cough remedies for children under 18 years old.

These safety concerns, coupled with the fact there’s little evidence about the benefits of codeine as a cough remedy, has doctors wondering if the use of these OTC cough suppressants are “unwarranted.”

Source: Reilly D, Thomas M, Moylett E. Cough, Codeine, Confusion. BMJ Case Reports. 2015.